The anti-CD20 monoclonal antibody rituximab has been used extensively in the treatment of B-cell lymphoma. Several studies reported hepatitis B virus (HBV) reactivation after rituximab. The majority of these cases have been described in chronic carriers of HBV, whereas reactivation in occult hepatitis B virus (OHBV) carriers may occur.
The presented case with the diagnosis of Waldenström’s macroglobulinemia was HBsAg negative and anti HBcIgG positive before chemotherapy. The patient was started on CVP (cyclophosphamide, vincristine, prednisolone) chemotherapy. However, no clinical or laboratory response was obtained and the patient was considered unresponsive to three cycles of CVP therapy. Therefore R-CHOP (rituximab, cyclophosphamide, adriamycin, vincristine and prednisolone) was planned as the second therapy. Laboratory work-up after the first cycle of R-CHOP therapy revealed an aspartate aminotransferase (AST) level of 267 U/L and alanine aminotransferase (ALT) level of 318 U/L. HBsAg and anti HBcIgG were positive and HBV DNA was 56400 IU/ml. Lamivudin 100 mg/day was started. Four weeks after the initiation of lamivudin therapy, ALT and AST levels returned to normal. Currently, the patient has received the fourth cycle of R-CHOP therapy. ALT and AST levels continue to be in normal range. This condition was considered to be the reactivation of OHBV following rituximab.
The aim of this case presentation is to call attention to HBV reactivation possibility in cases taking immunosupressive medications like Rituximab.
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.